Protonix - Why?

  1. 0 Hi there!

    I'm compiling my med info for tomorrow, and I've come across a question, that I thought would be best answered by someone that knew - real life nurses!!!

    My pt is on Protonix, yet she has no gastric complications, and is not on bed rest (so I'm assuming she's not at risk for developing any while hospitalized). She's also not due for any surgeries. I've had this come up before. Why is it so commonly prescribed w/o a GERD diagnosis? Would any of you know of an alternative reason it's given, other than GERD or surgery prep? She does have Lupus, which I have yet to research, but I don't think it would be related...

    Thanks a million to whomever can help!!
  2. Enjoy this?

    Join thousands and get our weekly Nursing Insights newsletter with the hottest discussions, articles, and toons.

  3. Visit  rockermom profile page

    About rockermom

    From 'Austin'; 37 Years Old; Joined Nov '04; Posts: 47; Likes: 4.

    13 Comments so far...

  4. Visit  Roy Fokker profile page
    0
    What are you suspicions? Why do you THINK she maybe on it?

    Think about what Protonix does.
    Reconcile it with your patient HISTORY as well as present condition.

    Don't be afraid of being "wrong".
    Make "educated guesses".....


    cheers,
  5. Visit  CaLLaCoDe profile page
    3
    [font=book antiqua]often times patients in the hospital suffer tremendous amounts of stress from family member's concerns and bouts of disfunctional episodes to new diagnoses of anemia, cancer, chf...and such and such! this is why protonix is ordered, to prevent acid build up in the tummy, to reduce ulcer risks, the distruction to the esophageal lining included from too much bed rest....hope this helps and you don't get zinged by your nursing instructor, god forbid lol!
    [font=book antiqua]
    [font=book antiqua]ps. also, ng tubes/peg tubes cause stress to the lining of the stomach. this med reduces production of additional juices that can result in further irritation to the lining of the stomach.
    Last edit by CaLLaCoDe on Feb 14, '07
  6. Visit  Wile E Coyote profile page
    1
    W/O knowing any further details, I'm gonna jump on the prophylactic bandwagon, as well. Perhaps most every one of his/her pt's is on it. (Shotgun approach to medicine). However, with a hx of Lupus, perhaps it's a known troublesome drug therapy the provider's watchful for. As Fokker has q'ed, how 'bout you venture an answer?
    pagandeva2000 likes this.
  7. Visit  meandragonbrett profile page
    1
    What was their admitting dx? Cardiac in nature?
    pagandeva2000 likes this.
  8. Visit  rockermom profile page
    2
    Thanks guys! Admission was due to altered mental state - no cardiac problems. I'm guessing it's b/c of the corticosteroids used to treat Lupus induced inflammation. I read that steroids don't cause ulcers, but worsen them. I think this combined with the lessened activity and like Tele said, stress, calls for it's prophylactic use. Wow - you guys are great, thanks!!
    zzravizz and pagandeva2000 like this.
  9. Visit  Rabid Badger profile page
    1
    Excellent guess.

    Its the steriods. Now look at why the protonix is necessary for patients on high dose steriods in terms of what the steriod does that the protonix will help prevent. If you can figure that out I'll give you a couple real life examples of why this is medically necessary treatment.
    pagandeva2000 likes this.
  10. Visit  TiffyRN profile page
    1
    Maybe theoretically steroids don't = gastric complications but I guarantee you any patient I ever cared for that was on steroids was also on some sort of zantac/pepcid/prilosec/protonix; something like that. I was told to look for patients that were started on steroids to make sure the MD ordered one of those; reasoning if they were sick enough to be in the hospital that was a stress on the body; add to that the steroids and they were set up for a GI bleed or other complication of PUD.
    pagandeva2000 likes this.
  11. Visit  oldiebutgoodie profile page
    1
    http://ccn.aacnjournals.org/cgi/content/full/26/1/18

    An excellent article on stress-related mucosal disease.

    Regards,

    Oldiebutgoodie
    pagandeva2000 likes this.
  12. Visit  anonymurse profile page
    3
    Keeps things simple on cardiac units. Reduces the possibility of mistaking upper GI pain for cardiac-related CP.
    queenjean, Elvish, and pagandeva2000 like this.
  13. Visit  DN08 profile page
    0
    I know this thread was from years ago, BUT! I had the same question, all of my pts were on protonix and I wasn't quite sure why. I acutally asked one of my pts that were on it and she said... the doctor told her that it was to reduce the likelyhood of her getting an infection. which could also go hand and hand with gastric ulcers.

    Had to add my2 cents
  14. Visit  HappyPediRN profile page
    0
    Pts are often put on Protonix or some kind of PPI to reduce the risk of stress gastritis/stress ulcers.
  15. Visit  blondy2061h profile page
    0
    Good job figuring it out.

    Everyone on my floor gets Protonix. I have yet to see an exception.


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top